Utah, 2013

Flash Flooding and Debris Flow in Utah, August 17 to 21, 2013

August 17 to 21, 2013 · NWS SLC · 6 events in 4 counties and zones

Monsoon moisture returned to Utah on August 17, helping to produce heavy thunderstorms across the state, which resulted in several flash floods.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Monsoon moisture returned to Utah on August 17, helping to produce heavy thunderstorms across the state, which resulted in several flash floods.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 17, 8:35 AM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 17, 8:35 AM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
935 AM MDT SAT AUG 17 2013

.SYNOPSIS...WITH SOUTHERLY FLOW IN PLACE...A MOIST AIRMASS WILL
MOVE NORTHWARD INTO THE STATE TODAY. HIGH PRESSURE WILL FLATTEN
TOMORROW CAUSING SOME DRYING BEFORE MOISTURE RETURNS IN EARNEST
BEGINNING MONDAY. DRIER AIR WILL MOVE INTO WESTERN UTAH BEGINNING
WEDNESDAY.

&&

.DISCUSSION...HIGH PRESSURE REMAINS CENTERED EAST OF THE FORECAST
AREA THIS MORNING...ALLOWING A WEST TO SOUTHWEST FLOW TO DRAW
MOISTURE NORTHWARD. PLENTY OF ACTIVITY HAS ALREADY COMMENCED
ACROSS SOUTHERN UTAH FROM THE MOUNTAINS EASTWARD AND HAVE UPDATED
MORNING FORECAST TO ADDRESS THIS. GOES SATELLITE DERIVED PW IS IN
THE 1.0 TO 1.2 INCH RANGE ACROSS SOUTHEAST UTAH AND PORTIONS OF
THE CENTRAL MOUNTAINS...WITH VALUES IN THE 0.6 TO 0.8 INCH RANGE
ELSEWHERE. DRY LIGHTNING A POSSIBILITY WITH ANY CONVECTION THAT
DEVELOPS ACROSS NORTHWEST UTAH AS THE BOUNDARY LAYER REMAINS
RELATIVELY DRY.

ELSEWHERE ACROSS THE WARNING AREA...INCREASED MOISTURE...GOOD
INSTABILITY...AND LIGHT FLOW WILL ENHANCE THE POSSIBILITY OF
HEAVY RAIN WITH STORMS. STILL THINK THE THREAT OF FLASH FLOODING
IS SMALL AT THIS TIME...ALTHOUGH WILL HAVE TO KEEP AN EYE ON BURN
SCARS...AND SLOT CANYONS WEST OF LAKE POWELL.

&&

.AVIATION...SCATTERED CUMULUS CLOUDS BUILDING AROUND 8-9 KFT LATE
THIS MORNING MAY BRIEFLY TURN TO CEILINGS WITH A SMALL CHANCE OF
PRECIPITATION AFTER 20Z. THUNDERSTORMS FORMING ON THE SURROUNDING
HIGH TERRAIN MAY PRODUCE ERRATIC OUTFLOW WINDS AT THE TERMINAL
BETWEEN 21Z TO 03Z. PREVAILING SURFACE WINDS SHOULD REMAIN
BASICALLY SOUTHERLY THROUGH 18-20Z...THEN TURN TO LIGHT NORTHWEST
THROUGH 01-02Z.

&&

.FIRE WEATHER...EXTREME FIRE BEHAVIOR IS EXPECTED ACROSS NORTHWEST
UTAH AGAIN TODAY AS TEMPERATURES REMAIN ON THE HOT SIDE AND RH
VALUES HAVE YET TO RESPOND TO THE ADVANCING MOISTURE PLUME COMING UP
FROM THE SOUTH. SUFFICIENT MID-LEVEL MOISTURE HAS MOVED INTO
NORTHERN UTAH FOR HIGH-BASED CONVECTION THIS AFTERNOON AND EVENING.
RAINFALL WILL BE MINIMAL WITH THIS CONVECTION...SO WINDS AND
LIGHTNING WILL BE THE MAIN THREAT TODAY. HAVE ISSUED A RED FLAG
WARNING FOR ZONE 478 FOR THIS AFTERNOON THROUGH MID-EVENING. DOWN
SOUTH SCATTERED CONVECTION IS EXPECTED WITH A BETTER THREAT FOR
WETTING RAIN ACROSS THE HIGHER TERRAIN OF SOUTHERN AND CENTRAL UTAH
THIS AFTERNOON AND BEYONDS.

MOISTURE WILL CONTINUE TO DEEPEN ACROSS THE DISTRICT LATE IN THE
WEEKEND AND THROUGH AT LEAST THE FIRST HALF OF THE UPCOMING WEEK.
WETTING RAINS...HIGHER RH VALUES AND MODESTLY COOLER TEMPERATURES
WILL BECOME MORE COMMON THROUGH MIDWEEK OWING TO THE DEEP LAYER
MOISTURE ACROSS THE STATE. DRIER AIR WILL WORK INTO THE FAR WESTERN
DISTRICTS LATE IN THE WEEK...WITH SUFFICIENT MOISTURE ACROSS THE
SOUTHERN AND EASTERN DISTRICT TO MAINTAIN CONVECTION INTO THE END OF
THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR UTZ478.

WY...NONE.
&&

PUBLIC/AVIATION...YOUNG
FIRE WEATHER......SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 17, 3:26 AM MST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
426 AM MDT SAT AUG 17 2013

UTZ001>016-019>021-517-518-WYZ021-181030-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
426 AM MDT SAT AUG 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE OVER SOUTHERN UTAH WILL SPREAD NORTHWARD
TODAY...ALLOWING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER MUCH OF THE FORECAST AREA THROUGH THIS EVENING. BRIEF HEAVY
RAIN IS POSSIBLE WITH THE STORMS OVER SOUTHERN UTAH...WHICH COULD
PRODUCE ISOLATED FLASH FLOODING. THE THREAT IS GREATEST IN SLOT
CANYONS AND NORMALLY DRY WASHES.

OVER NORTHERN UTAH...ANY STORMS THAT DEVELOP MAY HAVE GUSTY
OUTFLOW WINDS ASSOCIATED WITH THEM. ADDITIONALLY...DRY LIGHTNING
IS POSSIBLE WITH THESE STORMS AND THIS COULD LEAD TO NEW WILDFIRE
STARTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE AIRMASS OVER THE OUTLOOK AREA WILL DRY OUT A BIT ON
SUNDAY...BUT MOISTURE IS EXPECTED TO INCREASE IN EARNEST MONDAY
AND TUESDAY. HEAVY RAIN WILL BECOME THE MAIN THREAT WITH SHOWERS
AND THUNDERSTORMS...PARTICULARLY OVER CENTRAL AND SOUTHERN
UTAH...DURING THIS TIME. DRIER AIR WILL MOVE INTO WESTERN UTAH
WEDNESDAY THROUGH FRIDAY. MOISTURE WILL REMAIN OVER EASTERN UTAH
DURING THIS TIME...KEEPING THE THREAT OF THUNDERSTORMS IN THE
FORECAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Cedar City radar (KICX), 163 km away, was scanning. The volume nearest the first event began at 16:39 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 debris flow. Local standard time, as filed.

Flash Flood, Kane

When
August 17, 9:40 AM MST to 10:40 AM MST
Where
Kane County, 17.38 mi WSW of (U17)bullfrog (Amos) to 22.51 mi WNW of Bullfrog
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.408, -111.024

Widespread flash flooding was reported along many normally dry washes and canyons, including Spooky Gulch, 25 Mile Wash, the Egypt 3 slot canyon, and several others.

Flash Flood, Emery

When
August 17, 1:44 PM MST to 2:44 PM MST
Where
Emery County, 1.75 mi NNW of Huntington to 2.14 mi WNW of Huntington
Cause
Heavy Rain / Burn Area
Reported by
Public
Coordinates
39.353, -110.983

Heavy rain caused a flash flood on Huntington Creek and a debris flow off of the Seeley Fire burn scar. Flooding impacted the Huntington Power Plant, with water having to be diverted around the plant. Logs, mud, and rocks were in the river as it passed the power plant.

Flash Flood, Millard

When
August 17, 1:44 PM MST to 2:44 PM MST
Where
Millard County, 4.73 mi SSE of (U24)delta Muni Arpt to 4.06 mi NNW of Mc Cornick
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
39.322, -112.472

A debris flow occurred off of the Clay Springs Fire burn scar, with debris flowing out of the southwest aspect of the scar. Flood waters were as tall as four feet high as it ran toward US Route 50, but ran alongside the road rather than cross over it.

Debris Flow, Emery

When
August 18, 12:00 PM MST to 1:00 PM MST
Where
Emery County, 4.5 mi WSW of Mohrland to 8.25 mi WSW of Mohrland
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
39.438, -111.094

Heavy rain caused a debris flow off the Seeley Fire burn scar, covering parts of State Route 32 with mud.

Flash Flood, Garfield

When
August 21, 3:40 PM MST to 4:40 PM MST
Where
Garfield County, 1.52 mi ENE of Escalante Muni Arpt to 5.73 mi ESE of Escalante Muni Arpt
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.754, -111.543

Flash flooding was reported along the Upper Escalante drainage near State Route 12.

Flash Flood, Kane

When
August 21, 3:40 PM MST to 5:10 PM MST
Where
Kane County, 8.65 mi NE of Kanab to 5.61 mi SSE of Alton
Cause
Heavy Rain
Reported by
Public
Coordinates
37.139, -112.420

Flash flooding was reported in the Johnson Canyon area, as well as Lick Wash. In Lick Wash, hikers scrambled out of the wash for an hour and a half to get away from the flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474814, 474831, 474833, 474830, 474817, 474823.